Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Binghamton, NY

July 14, 2005Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 14, 2005, 2:15 PM EDT for Otsego County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 2:15 PM EDT (18:15 UTC)
Expired
Jul 14, 2005, 5:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 141815
FFWBGM
NYC077-142115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 515 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN IN NORTH CENTRAL OTSEGO COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SPRINGFIELD...RICHFIELD SPRINGS...AND GLIMMERGLASS STATE PARK.     
  FLOODING IS POSSIBLE ON FLY CREEK...HAYDEN BROOK AND IN THE        
  VICINITY OF OTSEGO LAKE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4289 7486 4278 7482 4276 7494 4280 7515
      4289 7507

$$
1 follow-up statement
000 
WGUS71 KBGM 141953
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT THU JUL 14 2005

NYC077-142000- 
349 PM EDT THU JUL 14 2005

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 515 PM EDT FOR 
NORTH CENTRAL OTSEGO COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...ENDING THE FLASH 
FLOOD THREAT. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 11:10 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 11:10 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 AM EDT THU JUL 14 2005

.UPDATE (THIS AFTERNOON)...
UPR TROF AND TRAILING WEAK SFC FRONT STILL ADVANCING INTO THE
NORTHEAST WITH ATMOS DESTABILIZATION OCCURRING AHEAD OF THE SYSTEM.
THE BULK OF THE DYNAMIC FORCING ASSOC WITH SYSTEM MAINLY TARGETS NRN
NY AND NEW ENGLAND WITH WEAKENING LIFT THE FURTHER SOUTH AND WEST.
STRONG STORMS GLANCED THE SRN TUG HILL IN THE LAST COUPLE
HOURS...AND THIS AREA LOOKS LIKE THE BEST AREA FOR MORE STORMS LATER
TODAY...EXTENDING BACK TO FINGER LAKES REGION AS FRONT DRIFTS INTO
THAT AREA LATE. HAVE TRIMMED POPS BACK FURTHER SOUTH TO ISOLD-SCT IN
NATURE GIVEN LACK OF FOCUSING MECH AND MIDLVL SUBSIDENCE. PROFUSE
CLOUDINESS DUE TO SOMEWHAT OF HYBRID TROPICAL REMNANT/MARINE LAYER
INFLUENCE WILL ALSO KEEP SFC DESTABILIZATION TO A RELATIVE MIN OVER
NE PA AND XTRM SRN TIER NY. NOT MUCH CHANGE TO WINDS OR TEMPS
ALTHOUGH SLOWED THE TRENDS A BIT IN SRN AREAS DUE TO CLOUDS. -JAB
&&

.SHORT TERM (TONIGHT - FRIDAY)...

LATE TONIGHT INTO FRIDAY A DRIER DAY ESPECIALLLY FOR NE CWA. LEFT A
LOW CHC OF TS FOR SW HALF MAINLY FRIDAY AFTERNOON. GFS HAS HIGHER
POPS EVEN LIKELY FOR AVP WITH CLOSER PLACEMENT OF LEFTOVER ENERGY
FROM DENNIS MOVING EAST. LEANING TOWARD ETA AS DENNIS HAS MOVED
LITTLE LATELY. STILL WELL S OF STRONGER WLY FLOW. ALSO UL RIDGE
BUILDING OVER CWA.
&&

.LONG TERM (FRI NITE - TUES)...
CENTRAL NY AND NE PA WILL BE ON THE NORTHWEST EDGE OF A STRONG 500
HPA RIDGE OVER THE SOUTHEAST U.S. THIS WEEKEND THROUGH EARLY NEXT
WEEK. DIFFICULT TO TIME IMPLUSES WILL TRIGGER OCCASIONAL
THUNDERSTORMS IN THIS RING OF FIRE PATTERN. HIGH TEMPERATURES WILL
BE MAINLY IN THE 80S TO LOWER 90S... WITH LOWS MAINLY IN THE 60S.
GFS 850 MB TEMPERATURE ANOMALIES SHOWING SMALL POSITIVE DEPARTURES
THRU NEXT MONDAY... THEN DEPARTURES OF OVER 2 STANDARD DEVIATIONS
ABOVE NORMAL ON TUESDAY... INDICATING THAT TUESDAY WILL BE THE
WARMEST DAY WITH THE BEST CHC FOR WIDESPREAD 90S. CHC OF
THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY WITH THE GFS PROGGING
THE NEXT COLD FRONT TO FINALLY ARRIVE BY THE MIDDLE OF NEXT WEEK.
-MSE
&&

.AVIATION (14/06Z - 15/06Z)...
MAINLY MVFR VSBY VALLEY FOG THIS EARLY MORNING. KAVP ALSO HAS SOME
MVFR CIGS AS DEBRIS FROM EARLIER CONVECTION MOVED INTO AREA.
AFTER 14Z WHEN FOG WILL HAVE LIFTED SOME MVFR VSBY HZ AND MID DECK
CIGS. WITH WEAK COLD FRONT THIS PM COULD BE SOME TS BUT NOT
CONFIDENT ENOUGH THAT IT WILL BE WIDESPREAD ENOUGH TO ADD TEMPO.
TONIGHT BETTER CHC FOR FOG BUT ONLY EXPECTING IT TO FALL TO MVFR
VSBY AT ELM BEFORE 06Z.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jul 14, 4:31 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EDT THU JUL 14 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150830-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
431 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS EAST OF
INTERSTATE 81 IN UPSTATE NEW YORK. THE RISK WOULD BE DUE TO DAMAGING
WINDS AND TO A LESSER EXTENT LARGE HAIL. THERE IS ALSO THE
POSSIBILITY OF FLASH FLOODING DUE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED...BUT THUNDERSTORMS ARE EXPECTED
ALMOST EVERY DAY...MAINLY IN THE AFTERNOON AND EVENINGS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING IN THE ABOVE MENTIONED AREA. RAINFALL SPOTTERS ARE ENCOURAGED
TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

In the hours before

Special weather statement, Jul 14, 10:13 AM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 AM EDT THU JUL 14 2005

NYZ009-141515-
ONEIDA NY-
1013 AM EDT THU JUL 14 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1010 AM EDT...A LINE OF STRONG THUNDERSTORMS CAPABLE OF
PRODUCING VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WAS ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF FORESTPORT TO 17 MILES WEST OF
BOONVILLE..AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HAWKINSVILLE AND BOONVILLE AT 1040 AM EDT
  WOODGATE AT 1045 AM EDT
  FORESTPORT AT 1100 AM EDT
  ALDER CREEK AT 1110 AM EDT
  REMSEN AT 1115 AM EDT

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

GILT
Special weather statement, Jul 14, 1:06 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT THU JUL 14 2005

NYZ036-037-141800-
MADISON NY-ONEIDA NY-
106 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
MADISON..AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ORISKANY FALLS AT 120 PM EDT
  HUBBARDSVILLE AT 125 PM EDT
  STOCKWELL AT 140 PM EDT
  WATERVILLE AT 145 PM EDT
  NORTH BROOKFIELD AT 150 PM EDT
  HUBBARD CORNERS AND PARIS AT 200 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 14, 1:28 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 PM EDT THU JUL 14 2005

NYZ016>018-044-141830-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-
128 PM EDT THU JUL 14 2005

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 124 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED NEAR ROMULUS...AND WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROMULUS AT 145 PM EDT
  KENDAIA AND FAYETTE AT 210 PM EDT
  MAC DOUGALL AT 230 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
RATES OF ONE TO TWO INCHES AN HOUR...AND WIND GUSTS TO 35 MPH ARE
POSSIBLE WITH THIS STORM.
Special weather statement, Jul 14, 1:41 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT THU JUL 14 2005

NYZ046-141845-
OTSEGO NY-
141 PM EDT THU JUL 14 2005

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 137 PM EDT... A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING
VERY HEAVY RAIN...WERE LOCATED NEAR RICHFIELD SPRINGS...AND MOVING
EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GLIMMERGLASS STATE PARK AT 150 PM.
  SPRINGFIELD AT 200 PM EDT
  EAST SPRINGFIELD AT 215 PM EDT
  CHERRY VALLEY AT 230 PM EDT

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.

GILT
Special weather statement, Jul 14, 1:47 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT THU JUL 14 2005

NYZ015-141845-
YATES NY-
147 PM EDT THU JUL 14 2005

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 146 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED
NEAR JUST NORTH OF PENN YAN...AND WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DRESDEN AT 200 PM EDT.
  PENN YAN AT 205 PM EDT.
  BRANCHPORT AT 225 PM EDT.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. WIND
GUSTS TO 30 MPH ARE ALSO POSSIBLE. BOATERS ON KEUKA LAKE SHOULD SEEK
SHELTER.

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:29 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
Jul 14, 4:02 PM EDTSevere Thunderstorm WarningBGMOnondaga43 min
Jul 14, 4:27 PM EDTFlash Flood WarningBGMOnondaga93 min
Jul 14, 7:31 PM EDTSevere Thunderstorm WarningBGMOtsego59 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.